Hail, Todd
- When
- August 1, 12:45 PM CST to 12:50 PM CST
- Where
- Todd County, 6.24 mi SE of St Francis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.070, -100.828
Quarter size hail fell over portions of southwestern Todd County during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Quarter size hail fell over portions of southwestern Todd County during the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 10:57 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1057 AM MDT THU AUG 1 2013 .UPDATE... ISSUED AT 925 AM MDT THU AUG 1 2013 CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY SOUTH OF THE REGION...WITH LOW PRESSURE DEVELOPING ALONG THE BOUNDARY OVER SOUTHEASTERN WY. UPPER LEVEL ANALYSIS HAS LOW OFF THE PACIFIC NW COAST...WITH WEAKENING RIDGE OVER THE ROCKIES...AND UPPER LEVEL HIGH OVER THE SOUTHERN HIGH PLAINS. A WEAK DISTURBANCE MOVING THROUGH THE RIDGE IS PRODUCING SOME SHOWERS AND THUNDERSTORMS FROM FAR NORTHERN WY THROUGH PORTIONS OF SOUTHWESTERN INTO SOUTH CENTRAL SD. TEMPERATURES ARE CURRENTLY IN THE 60S AND LOWER 70S AT MOST LOCATIONS WITH LIGHT WINDS. BULK OF SHOWERS AND STORMS WILL MOVE EAST-SOUTHEAST ACROSS SOUTHWESTERN AND SOUTH CENTRAL SD LATE THIS MORNING...WITH A BIT OF A BREAK IN THE ACTIVITY DURING THE MIDDAY HOURS. EAST-SOUTHEAST WINDS WILL DEVELOP ACROSS THE AREA AS THE LOW TO THE SOUTHWEST INTENSIFIES AND MOVES SLOWLY EAST THROUGH THE DAY. THIS WILL BRING INCREASING LOW LEVEL MOISTURE INTO THE AREA...ESPECIALLY SOUTHERN PORTIONS OF SD INTO NORTHEASTERN WY. AS ATMOSPHERE DESTABILIZES AND ADDITIONAL WEAK UPPER LEVEL SUPPORT PUSHES ACROSS THE REGION THIS AFTERNOON AND EVENING...THE CHANCES FOR THUNDERSTORMS WILL INCREASE AGAIN THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT FOR STRONG TO SEVERE STORMS WILL BE FROM NORTHEASTERN WY THROUGH SOUTHWESTERN SD LATER THIS AFTERNOON AND EVENING. THIS IS WHERE THE BEST INSTABILITY AND SHEAR WILL SET UP. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE ACROSS FAR SOUTHWESTERN SD IN CLOSER VICINITY TO SURFACE LOW AS IT MOVES ACROSS THE NEB PANHANDLE. MAIN CHANGES TO THE FORECAST WERE TO RAISE POPS AND CLOUD COVER OVER PORTIONS OF SOUTHERN SD THIS MORNING AS SHOWERS AND STORMS SHIFT SOUTHEASTWARD. OTHERWISE...HAVE LEFT TEMP AND WIND FORECAST GENERALLY AS IS. HIGHS STILL LOOK TO BE IN THE 80S ACROSS THE PLAINS...WITH 70S OVER THE BLACK HILLS. && .SHORT TERM...TODAY THROUGH FRIDAY NIGHT ISSUED AT 241 AM MDT THU AUG 1 2013 CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE NRN/CTRL PLAINS WITH LOW OVER THE NRN GREAT BASIN INTO THE NRN ROCKIES. UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE WRN CONUS WITH NWRLY FLOW OVER OUR AREA. A VARIETY OF WEAK SHORT WAVES CONTINUE TO SLIDE THOUGH THE RIDGE...RESULTING IN A FEW -SHRA/-TSRA OVER THE SRN CWA. FOR TODAY INTO TONIGHT...UPPER RIDGE SLOWLY SHIFTS TO THE EAST AND WEAKENS AS MULTIPLE SHORT WAVES CONTINUE TO PUSH THROUGH. SFC LOW DEVELOPS OVER ERN WYOMING...STRETCHING TOWARDS WRN NEBRASKA LATE DAY/EVENING BRINGING E/SERLY FLOW TO THE AREA ALONG WITH INCREASING MOISTURE. INSTABILITY INCREASES THROUGHOUT THE DAY...PARTICULARLY SOUTH OF I-90 WHERE CAPE VALUES INCREASE TO 2-3 KJ/KG BY LATE AFTERNOON. AMPLE BULK SHEAR WILL BE IN PLACE TO SUSTAIN SUPERCELLS SO WILL HAVE TO MONITOR THE SEVERE THREAT...PARTICULARLY OVER THE SOUTHERN CWA. ALTHOUGH HAIL/WIND WILL BE THE MAIN THREATS...LOW LEVEL SHEAR INCREASES ENOUGH NEAR THE NEBRASKA BORDER TO BRING A POSSIBLE TORNADO THREAT THIS AFT/EARLY EVE...SO WILL HAVE TO KEEP AN EYE ON THAT. LATE TONIGHT INCREASING THETA-E ADVECTION MAY BRING AN INCREASE IN CONVECTION TOWARDS THE NRN CWA. ON FRIDAY...COOLER AIR TRIES TO WORK INTO THE SD PLAINS WITH ERLY LOW LEVEL FLOW WHILE BOUNDARY SETS UP ALONG THE WRN SLOPES OF THE BLKHLS INTO SWRN SD BEHIND LOW OVER THE CTRL PLAINS KEEPING TEMPS WARMER TO THE SW. UPPER RIDGE CONTINUES TO FLATTEN WITH THE NEXT IN A SERIES OF SHORT WAVES SLIDING INTO THE AREA. ONGOING THURSDAY NIGHT CONVECTION MAY BE CONTINUING IN THE MORNING...WITH ADDITIONAL CONVECTION IN THE AFTERNOON/EVE WITH NEXT WAVE. AGAIN...SEVERE RISK CONTINUES. ALTHOUGH INSTABILITY APPEARS A BIT WEAKER THAN TODAY...SHEAR BECOMES QUITE IMPRESSIVE BY AFTERNOON. && .LONG TERM...SATURDAY THROUGH WEDNESDAY ISSUED AT 241 AM MDT THU AUG 1 2013 AN UPPER LEVEL RIDGE BUILDS OVER THE ROCKIES...LEADING TO NORTHWEST FLOW FOR THE NORTHERN HIGH PLAINS. SEVERAL SHORTWAVES EMBEDDED IN THE FLOW WILL BRING A NEAR DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN COOL ON SATURDAY...BUT WARMER TEMPERATURES ARE FORECAST BEGINNING SUNDAY AND CONTINUING INTO EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1054 AM MDT THU AUG 1 2013 SCT TSTMS ARE EXPECTED ACROSS THE REGION TODAY/THIS EVE...WITH A SLIGHT CHANCE OF ISOLD TSTMS OVERNIGHT. OUTSIDE OF ANY TSTMS...VFR CONDITIONS WILL CONTINUE THROUGH THIS EVE. AREAS OF MVFR/IFR CIGS MAY DEVELOP ON THE SD PLAINS LATE TONIGHT AND EARLY FRIDAY MRNG. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...26 SHORT TERM...77 LONG TERM...MLS AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 400 AM MDT THU AUG 1 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 400 AM MDT (500 AM CDT) THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...PARTICULARLY ALONG AND SOUTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO OR TWO MAY ALSO BE POSSIBLE...WITH THE GREATEST CHANCES NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA AND OVER NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1221 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 1 NE TUTHILL 43.17N 101.48W
08/01/2013 E2.50 INCH BENNETT SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1242 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 3 NE SWETT 43.20N 101.91W
08/01/2013 E1.50 INCH BENNETT SD PUBLIC
&&
KCLARKThe North Platte radar (KLNX), 125 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469592.